Statin-induced myopathy: a review and update

@article{Abd2011StatininducedMA,
  title={Statin-induced myopathy: a review and update},
  author={Thura T. Abd and Terry A. Jacobson},
  journal={Expert Opinion on Drug Safety},
  year={2011},
  volume={10},
  pages={373 - 387}
}
Introduction: Statin-induced myopathy is an important cause of statin intolerance and the most common cause of statin discontinuation. Observational studies estimate that 10 – 15% of statin users develop statin-related muscle side effects ranging from mild myalgia to more severe muscle symptoms with significant CPK elevations. Areas covered: This article reviews the epidemiology, clinical features, risk factors and mechanisms of statin-induced myopathy and provides an evidence-based algorithm… 
Statin-induced myopathy – a challenge for patients and physicians
TLDR
The types of statin-induced myopathy, the patient cohorts susceptible of developing this side effect and the treatment strategies for hypercholesterolemia/ dyslipidemia are showcased.
Rechallenging Statin Therapy in Veterans With Statin-Induced Myopathy Post Vitamin D Replenishment
TLDR
Replenishing low vitamin D in patients with statin-induced myopathy appears to be an effective strategy in improving medication adherence and subsequently preventing cardiovascular and mortality events.
Statin-Associated Myopathy: Emphasis on Mechanisms and Targeted Therapy
TLDR
A high number of risk factors may increase the probability of myotoxicity induced by statin therapy, and some of these, related to pharmacokinetic properties of statins and to concomitant therapies or patient characteristics, may affect statin bioavailability and increase vulnerability to high-dose statins.
A Clinical Review of Statin-Associated Myopathy
TLDR
Statin-associated myopathy is a clinical problem that contributes to statin therapy discontinuation and patients who are statin intolerant may be treated with alternative treatment options such as low-dose statins, switching statin, using alternative dosing strategies in statins with longer half-lives, non-statin lipid-lowering agents, and complementary therapies.
Statin-Associated Muscle Symptoms: SAM
TLDR
The epidemiology, the mechanism of action, and the management options for SAM include statin switching (to low dose or more hydrophilic), hold or discontinuation and/or need for additional therapy.
Severity of statin-induced adverse effects on muscle and associated conditions: data from the DAMA study
TLDR
Myalgia was the most common muscle adverse effect associated with statin therapy, and excessive alcohol consumption and pravastatin therapy were independently associated with myositis or rhabdomyolysis.
Management of statin intolerance
TLDR
Though statin intolerance has considerably impacted cardiovascular outcomes in the high-risk patients, it has been well effectively managed by prescribing statins either as alternate-day or once weekly dosage regimen, as combination therapy with a non-statin therapy or and by dietary intervention.
An overview of statin-induced myopathy and perspectives for the future
TLDR
A review of currently available findings related to statin-associated muscle symptom (SAMS) sheds new light on the future directions in both research and clinical practice, which will help with rapid risk assessment, identification of the SAMS risk factors in order to decrease the incidence of statin adverse effects, and the most effective therapy.
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 109 REFERENCES
Evidence-Based Management of Statin Myopathy
TLDR
An algorithm is presented to assist the clinician in managing myopathy in patients with dyslipidemia, and statin-intolerant patients may be successfully treated with either low-dose statins, alternate-day dosing, or using twice-weekly dosing with longer half-life statins.
Narrative Review: Statin-Related Myopathy
TLDR
The pathophysiology, epidemiology, clinical features, and management of statin-related myopathy are reviewed because even a small percentage of tens of millions of patients is a large number, and statin myopathy can adversely affect both quality of life and adherence to this potentially life-saving treatment.
Statin myopathy: a review of recent progress
TLDR
Severe myopathy is a rare and generally self-limited side-effect of statin medications, however, myalgias are much more common and limit their use in many patients, and recent evidence suggests that statins are associated with the development of a unique form of immune-mediated myopathy.
The genetics of statin-induced myopathy.
Statin myopathy: Incidence, risk factors, and pathophysiology
TLDR
The development of a standardized system for description and documentation of statin-associated myopathy that includes the entire spectrum of muscle complaints would provide valuable data for researchers and clinicians seeking to better understandstatin-induced muscle complaints.
Current overview of statin-induced myopathy.
  • R. Rosenson
  • Biology, Medicine
    The American journal of medicine
  • 2004
The broad spectrum of statin myopathy: from myalgia to rhabdomyolysis
TLDR
It is important to maintain perspective by looking at the impact of statin myopathy relative to the impactOf preventing atherosclerotic complications, the potential benefits of therapy must outweigh the risks and the benefit/risk ratio is overwhelmingly positive.
Myopathy with statin–fibrate combination therapy: clinical considerations
TLDR
Clinicians need to consider pharmacokinetic, pharmacodynamic, metabolic, pathophysiologic and other factors that can increase the systemic exposure of statins and/or fibrates and hence heighten the risk of toxic effects on muscles, as well as data from clinical trials and recommendations of consensus panels to optimize the safety of such combination regimens.
Clinical characterization and molecular mechanisms of statin myopathy
TLDR
Improving understanding of statin-induced myopathy is a high clinical priority given the large number of patients eligible for statin therapy and the fact that the development of myalgia and myopathy are leading reasons cited by patients forstatin discontinuation.
Molecular basis of statin-associated myopathy.
...
1
2
3
4
5
...